Georgia, 2011Hail in Georgia, May 16, 2011
May 16, 2011 · NWS FFC · 1 event in 1 county or zone
An very deep anomolous upper low remained across the southeast United States. Unseasonably cool air was present across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An very deep anomolous upper low remained across the southeast United States. Unseasonably cool air was present across the region. Temperatures in the lower atmosphere were a good 20 degrees below normal for mid-May. With the strong May sunshine, afternoon heating quickly led to widespread instability showers across much of middle Georgia, especially the eastern sections. Several of these produced pea-sized hail, with a few becoming strong enough to produce penny-sized hail. There was very little lightning observed with this activity and none of the activity reached severe limits.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 16, 12:25 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, May 16, 12:25 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
125 PM EDT MON MAY 16 2011
.PREV DISCUSSION... /ISSUED 930 AM EDT MON MAY 16 2011/
UPDATE...
RAIN HAS BECOME MORE WIDESPREAD AND WILL THEREFORE INCREASE POPS TO
LIKELY/CATEGORICAL OVER NORTH AND PARTS OF CENTRAL GEORGIA FOR
TODAY. WITH THE ADDITIONAL PRECIP/CLOUDS...WILL LOWER MAX TEMPS.
THIS WILL PUT ATLANTA AND COLUMBUS IN JEOPARDY OF BREAKING THE
RECORD FOR THE COLDEST MAXIMUM TEMPERATURE FOR TODAY...SEE RECORD
TABLE BELOW. DEWPOINTS ALSO RUNNING ABOUT 5 TO 10 DEGREES WARMER
THAN MODEL GUIDANCE AND WILL MAKE ADJUSTMENTS ON THIS AS WELL.
RECORDS FOR 05-16
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 94 1933 60 1910 69 1933 41 1973
KATL 91 1962 61 1910 74 1899 39 1973
1944
1899
KCSG 95 1962 73 2006 70 1992 45 1973
1980
KMCN 95 1977 68 1910 70 1963 43 1973
1962 1915
SHORT TERM /TODAY THROUGH WEDNESDAY/...
/ISSUED AT 230 AM EDT MAY 16 2011/
AT THE SURFACE THIS MORNING...PERSISTENT LOW PRESSURE OVER THE MID
ATLANTIC AND NORTHEAST STATES REMAINED NEARLY STATIONARY AS WEST
TO NORTHWEST FLOW CONTINUED OVER THE LOCAL AREA. AIRMASS IN POST
FRONTAL ENVIRONMENT IS QUITE COOL FOR THIS TIME OF YEAR WITH UPPER
40S FOR DEWPOINTS AND TEMPERATURES WHICH STRUGGLED INTO THE 60S
YESTERDAY ARE NOW IN THE 50S FOR MOST LOCATIONS. JUST ABOVE THE
SURFACE...INITIALIZED RUC SHOWS A SATURATED COLUMN FROM THE
SURFACE TO AROUND 850MB. THIS HAS RESULTED IN EXTENSIVE CLOUD
COVERAGE THE LAST 24 HOURS WHICH CONTINUES FOR MAINLY THE WESTERN
HALF OF THE FORECAST AREA. DESPITE THESE CONDITIONS...THE MOST
IMPRESSIVE ASPECT OF THE CURRENT PATTERN RESIDES IN THE MID AND
UPPER LEVELS OF THE ATMOSPHERE WHERE AN UNSEASONABLY DEEP TROUGH
IS BEING MAINTAINED BY POTENT SHORTWAVES EMBEDDED IN THE MEAN
FLOW TO PRODUCE A VERY COLD CORE MID MAY SYSTEM.
THE AFOREMENTIONED MID LEVEL SHORTWAVE WILL ROTATE THROUGH THIS
MORNING AND INTO THE EARLY AFTERNOON HOURS. 500 MB TEMPS WILL BE
ON THE ORDER OF -20C WITH THIS SYSTEM LEADING TO IMPRESSIVE LAPSE
RATES ALOFT. LOWER LEVELS WILL BE CONSIDERABLY MORE STABLE HOWEVER
AND THIS WILL BE FURTHER AIDED BY EXTENSIVE CLOUD DECK TODAY.
REMAINS UNCLEAR IF ENOUGH OF A VERTICAL MOISTURE PROFILE EXISTS OR
IF LOW LEVELS CAN GENERATE AN UPDRAFT SUFFICIENT TO TAKE ADVANTAGE
OF BETTER INSTABILITY ALOFT. BECAUSE OF THE UNCERTAINTY...WILL
LEAVE IN THUNDER MENTION FOR TODAY BUT BASED ON A LACK OF RETURNS
THUS FAR UPSTREAM WHERE WRF IS QUITE BULLISH...CHANCES SEEM TO BE
DIMINISHING FOR THE NORTHERN TIER. SOUTH OF ATL...CHANCES FOR TSRA
LOOK SLIGHTLY BETTER AS MODELS PAINT A NARROW STRIP OF SURFACE
INSTABILITY DURING THE AFTERNOON BUT THIS WOULD BE BASED LARGELY
AGAIN ON IF TEMPS CAN GET OUT OF THE 60S FOR THOSE SECTIONS.
SHORTWAVE ROTATES THROUGH BUT LOW LEVEL MOISTURE REMAINS
ENTRENCHED OVER THE NORTHERN TIER WHERE SLIGHT CHANCE POPS WILL
REMAIN THROUGH MID WEEK. TEMPERATURES WILL CONTINUE TO BE SOME 15
TO 20 DEGREES BELOW NORMAL AND HAVE UNDERCUT HIGHS EVEN MORE FOR
TODAY GIVEN CLOUD DISTRIBUTION.
LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
/ISSUED AT 230 AM EDT MAY 16 2011/
GFS NOW SHOWING A STRONGER BLOCK OVER THE REGION THAN PREVIOUS
VERSIONS HAD WHILE THE ECMWF SHOWS IT BREAKING DOWN FASTER BY THE
WEEKEND. WILL USE BLEND FOR NOW...INDICATING LOW END CHANCE POPS FOR
MOST OF THE AREA WITH A MODERATING TREND IN TEMPS EXPECTED.
DEESE
&&
.AVIATION...
18Z UPDATE...
LOW VFR TO BRIEFLY MVFR STRATOCU CONTINUES ACROSS THE AREA THIS
AFTERNOON WITH WIDESPREAD -SHRA. THIS SHOULD CONTINUE INTO THIS
EVENING AND EARLY OVERNIGHT...WITH VARIABLE CLOUD HEIGHTS. COLD
CORE LOW ALOFT ALLOWING SOME HEAVIER SHRA TO DEVELOP IN THE MCN-
CSG AREA. HAVE ADDED CB TO CLOUD GROUP FOR THOSE TAFS. SOME HINTS
AT LOW MVFR CIGS DEVELOPING TUESDAY MORNING...SO HAVE ADDED TEMPO
BKN015 AROUND 09Z. WILL HAVE TO MONITOR. OTHERWISE SHOULD STAY
VFR. GUSTY NORTHWEST WINDS WILL SUBSIDE SOMEWHAT OVERNIGHT AND
PICK BACK UP LATE TUESDAY MORNING.
//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON CIG HEIGHTS AND TIMING.
LOW ON POSSIBLE DEVELOPMENT OF LOW MVFR CIGS TUESDAY MORNING.
HIGH ON ALL OTHER ELEMENTS.
TDP
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 65 49 68 47 / 80 20 20 20
ATLANTA 61 46 65 48 / 70 10 10 10
BLAIRSVILLE 59 47 62 45 / 80 30 40 30
CARTERSVILLE 63 44 63 44 / 80 20 10 10
COLUMBUS 67 47 72 49 / 40 5 0 5
GAINESVILLE 63 48 64 47 / 80 30 20 20
MACON 67 48 73 46 / 50 10 5 5
ROME 60 46 66 46 / 80 20 10 10
PEACHTREE CITY 62 43 66 43 / 70 10 5 5
VIDALIA 68 53 75 51 / 50 10 10 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&Hazardous weather outlook, May 16, 10:25 AM EST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1125 AM EDT MON MAY 16 2011
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1125 AM EDT MON MAY 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SYNOPSIS...
A WEAK UPPER LEVEL LOW WILL MOVE ACROSS THE REGION TODAY...AND COULD
GIVE NORTHERN SECTIONS A CHANCE OF SEEING A FEW SHOWERS. CENTRAL
SECTIONS OF GEORGIA...HOWEVER...COULD SEE A FEW THUNDERSTORMS IF
ENOUGH HEATING TAKES PLACE TO START CONVECTION. THE AMOUNT OF CLOUD
COVER WILL BE THE LIMITING FACTOR.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
In the hours before
Special weather statement, May 16, 11:56 AM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1256 PM EDT MON MAY 16 2011
GAZ080>084-093>097-105-107-109-161800-
1256 PM EDT MON MAY 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL IN TWIGGS...
PULASKI...PEACH...LAURENS...WILKINSON...MACON...TAYLOR...BIBB...
BLECKLEY...CRAWFORD...DODGE...DOOLY AND HOUSTON COUNTIES UNTIL 200 PM
EDT...
AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED SHOWERS THAT WERE PRODUCING PEA SIZED HAIL OVER PARTS OF
CENTRAL GEORGIA. THESE SHOWERS WERE MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS OF 35 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS TWIGGS...
PULASKI...PEACH...LAURENS...WILKINSON...MACON...TAYLOR...BIBB...
BLECKLEY...CRAWFORD...DODGE...DOOLY AND HOUSTON COUNTIES THROUGH 200
PM EDT.
&&
LAT...LON 3220 8370 3255 8432 3293 8371 3289 8366
3287 8356 3284 8352 3292 8337 3291 8305
3286 8303 3286 8299 3281 8296 3274 8294
3271 8296 3271 8286 3205 8308
TIME...MOT...LOC 1654Z 307DEG 18KT 3261 8337Special weather statement, May 16, 12:58 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
158 PM EDT MON MAY 16 2011
GAZ061-062-073>076-083>086-095>098-107-109>113-161900-
158 PM EDT MON MAY 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL IN WHEELER...
WASHINGTON...WARREN...TWIGGS...TREUTLEN...TOOMBS...TELFAIR...
PULASKI...MONTGOMERY...LAURENS...JOHNSON...WILKINSON...BALDWIN...
BLECKLEY...DODGE...EMANUEL...GLASCOCK...HANCOCK...HOUSTON AND
JEFFERSON COUNTIES UNTIL 300 PM EDT...
AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WERE PRODUCING PEA SIZED
HAIL ACROSS PARTS OF CENTRAL GEORGIA. MOVEMENT WAS EAST AT 20 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL AND WIND
GUSTS TO 35 MPH AS THEY MOVE ACROSS WHEELER...WASHINGTON...WARREN...
TWIGGS...TREUTLEN...TOOMBS...TELFAIR...PULASKI...MONTGOMERY...
LAURENS...JOHNSON...WILKINSON...BALDWIN...BLECKLEY...DODGE...
EMANUEL...GLASCOCK...HANCOCK...HOUSTON AND JEFFERSON COUNTIES
THROUGH 300 PM EDT.
&&
LAT...LON 3251 8379 3253 8372 3268 8368 3267 8360
3284 8351 3293 8336 3304 8340 3342 8284
3329 8229 3318 8224 3283 8231 3280 8213
3256 8207 3236 8224 3218 8218 3193 8222
3196 8248 3185 8276 3181 8306
TIME...MOT...LOC 1757Z 290DEG 17KT 3253 8300Special weather statement, May 16, 1:58 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
258 PM EDT MON MAY 16 2011
GAZ074-076-083>086-096>098-109-111>113-162000-
258 PM EDT MON MAY 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR PEA TO NICKEL SIZED HAIL AND 35
MPH WINDS IN WHEELER...WASHINGTON...TWIGGS...TREUTLEN...
TOOMBS...MONTGOMERY...LAURENS...JOHNSON...WILKINSON...BLECKLEY...
DODGE...EMANUEL AND JEFFERSON COUNTIES UNTIL 400 PM EDT...
AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED SHOWERS AND A FEW THUNDERSTORMS PRODUCING PEA TO NICKEL
SIZED HAIL OVER THE EASTERN PARTS OF CENTRAL GEORGIA. MOVEMENT WAS
EAST AT 15 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE UP TO NICKEL SIZED HAIL
AND WIND GUSTS TO 35 MPH AS THEY MOVE ACROSS WHEELER...WASHINGTON...
TWIGGS...TREUTLEN...TOOMBS...MONTGOMERY...LAURENS...JOHNSON...
WILKINSON...BLECKLEY...DODGE...EMANUEL AND JEFFERSON COUNTIES
THROUGH 400 PM EDT.
&&
LAT...LON 3236 8224 3218 8218 3191 8222 3196 8248
3192 8264 3214 8296 3209 8299 3226 8327
3260 8354 3298 8321 3301 8314 3295 8307
3308 8305 3320 8285 3312 8258 3321 8254
3320 8224 3283 8231 3282 8215 3266 8207
TIME...MOT...LOC 1856Z 288DEG 14KT 3295 8266Hail, Washington
- When
- May 16, 1:58 PM EST to 2:31 PM EST
- Where
- Washington County, Deepstep to Tennille
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 33.020, -82.920
The Washington County 911 Center received many reports of small hail from pea to almost nickel-size, but mostly penny-sized or smaller. The hail even covered the ground and lasted for several minutes around Sandersville.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Dakota, May 16, 201154 kt wind · 7 events
- Hail and Damaging Winds in Virginia, May 16, 2011$5,000 · 1 in hail · 5 events
- Winter Storm and Winter Weather in California, May 16 to 18, 20113 events
- Coastal Flood in New York, May 16 to 17, 20113 events
- Flash Flooding in Virginia, May 16, 20113 events
- Heavy Snow in Washington, May 16, 20112 events
- Frost and Freeze in Alaska, May 16, 20112 events
- Hail in North Carolina, May 16, 20111 in hail · 2 events
- Flood in New York, May 16, 2011$5,000 · 1 event
- Flood in Maine, May 16 to 18, 20111 event
- Flood in Vermont, May 16 to 17, 2011$5,000 · 1 event
- High Wind in Montana, May 16, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311565.